A 37-year-old man with complaints of cracked skin of the fingertips gets a diagnosis of antisynthetase syndrome
A 37-year-old male presented to the outpatient department of the rheumatology department with complaints of painful, thickened, and cracked skin of his fingertips for the past 14 months. Moreover, the patient also complained of intermittent but low-grade fevers. He was also having difficulty in rising from sitting position and raising his arms above his head.
On examination, the patient had notable weakness of the proximal hip and shoulder muscles. Local examination of the tips of thumb and fingers revealed thickened, hyperkeratotic, scaly, and fissured skin. Both the hands were equally affected. With the examination findings of the skin, the patient received a diagnosis of “mechanic’s hands.”
Results of serological investigation showed elevated creatine kinase level of 20,000 U per liter (reference range, 51 to 298). However, antinuclear antibody and rheumatoid factor were negative. But, anti–Jo-1 (anti–histidyl–transfer RNA synthetase) and anti-SSA (Ro-52) antibodies were positive.
High-resolution chest computed tomography scan showed peripheral ground-glass opacities, subpleural reticulation, and traction bronchiectasis predominantly in the lower lobes of the lungs. With the CT scan findings, the doctor diagnosed the patient with interstitial lung disease.
He received a diagnosis of antisynthetase syndrome- a type of idiopathic inflammatory myopathy.
Corticosteroids are the first line of treatment for patients with antisynthetase syndrome. Therefore, the doctors treated him with oral prednisone 60 mg daily and azathioprine 150 mg daily for 1 month.
At the follow-up after a month’s treatment, the patient’s skin complaints, i.e., his mechanic’s hands resolved. Moreover, the pulmonary findings and the myositis resolved.
Since the patient had improved, his doctors tapered his glucocorticoid dose gradually. The patient received intravenous rituximab every 6 months. Immunosuppressive agents, like rituximab, in this case, are essential for multiple reasons. For instance, to treat the residual pulmonary and/or muscle disease, as corticosteroid-sparing agents, and to prevent the recurrence of the lung disease during the tapering of steroids.
However, it is crucial to monitor the patients taking immunosuppressive agents, both clinically and serologically.
Although, the evidence of malignant potential of antisynthetase syndrome is scarce in medical literature, it is safe to say that affected patients have a slightly increased risk.